Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 283, NWS Springfield, MO

July 28, 1998Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 1998, 6:07 AM CDT for Taney County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1998, 6:07 AM CDT (11:07 UTC)
Expired
Jul 28, 1998, 6:55 AM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Taney County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.1 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1998-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1998-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 281107 RRA
SVRSGF
MOC213-281155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 AM CDT TUE JUL 28 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 655 AM CDT

* AT 605 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE
  SIZE OF NICKELS LOCATED ALONG A LINE FROM BRADLEYVILLE TO FORSYTH
  TO POINT LOOKOUT AND WAS MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  BROWNBRANCH AND KISSEE MILLS BY 615 AM

IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE
PRODUCING TORRENTIAL RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR
NO ADVANCED NOTICE.  SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.

DAVIS/GORDON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:20 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 28, 2:20 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT TUE JUL 28 1998

MCS NUMBER 6 OUT OF 7 MIDNIGHTS.  MCS BTWN ICT-GAG FORMED MUCH FURTHER
S THAN PREVIOUS NIGHTS...& WITH H5 HI ENTRENCED OVR NR TXK THE MCS
WL TAKE NE MVMT TO CNU AND THEN MOVE SE.  SO S CNTRL MO LOOKS LIKE
THEY WL HAVE A REPRIEVE FM SHRA/TSRA TDY.  AREAS TO S HAVE RECEIVED
MINIMAL PCPN SINCE FRI...SO WL PUT FFA TO BED FOR NOW.  DAY SHIFT MAY
NEED ONE FOR TUES NGT (LATE).

INFLOW TO MCS IS ONLY 20 KTS AT H9.  STLT SHOWS THINNING OF CLD TOPS
ACRS KS/OK BORDER...BUT WITH VERY BUOYANT AIRMASS IN PLACE...TYPICAL
MCS ILK WL PUT IT IN CWA ARND 12Z.  PRECIPITABLE WATER IS HI BUT NOT AS
HIGH AS LAST 4 DAYS.  WITH MCS EXPECTED TO WEAKEN...WL DROP FFA AT 4AM.

FCST PROB OF PD...POPS...

00Z MODEL RUN HAS HODGEPODGE OF SOLUTIONS.  ETA IS MUCH STRONGER ON SW
KS VORT MAX...WHILE NGM AND AVN ARE MUCH WEAKER.  HOWEVER...NGM OUT
OF NOWHERE BRINGS POTENT VORT MAX TO RSL KS AT 48 HRS.  ANOTHER ISSUE
IS SECONDARY CDFNT AND HOW FAR S WL IT TRAVEL WITH COOL CANADIAN HIGH
OVR MANITOBA.  WL LEAN WITH AVN SOLUTION AND USE FAN TEMPS ATTM.
LATEST NGM/ETA GRIDDS SHOWS H8 INFLOW OF 30-35 KTS TUE NGT WHICH GIVES
MUCH MORE CREEDENCE TO 94E AND 94Q GRAPHICS.  MORE HVY RAIN FOR VIH/AIZ?

1ST PERIOD RECOMMENDATIONS...(FOR COORDINATION PURPOSES)

VIH/AIZ...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF THUNDERSTORMS.
HIGH NEAR 90.

SGF GROUP...VARIABLE CLOUDS WITH A 40 PERCENT CHANCE OF THUNDERSTORMS
...MAINLY THIS MORNING.  HIGH NEAR 90.

JLN GROUP...PARTLY SUNNY WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY THIS MORNING.  HIGH AROUND 90.

CCF INFO

SGF BB 088/073 089/073 088 04444
JLN BB 090/073 091/074 090 04434

GORDON

In the hours before

Special weather statement, Jul 28, 2:45 AM CDT, 3 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094>098-105>
106-2901045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT TUE JUL 28 1998

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS MORNING FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI...

BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MILLER            MORGAN            OREGON            OZARK
PHELPS            POLK              PULASKI           SHANNON
ST. CLAIR         TEXAS             VERNON            WEBSTER
WRIGHT

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND PUSH INTO SOUTHEAST KANSAS ANDSOUTHWEST MISSOURI. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS OVER SOUTHEAS
T KANSAS FROM CHANUTE TO EMPORIA AND WAS MOVING TO THE SOUTHEAST AT 30 MPH. ANOTHER AREA OF MODERATE TO HEAVY RAIN EXTENDED FROM NEVADA TO FORT LEONARD WOOD.

DUE TO RECENT HEAVY RAIN ACROSS PORTIONS OF CENTRAL AND SOUTHERN MISSOURI...THE
GROUND HAS BECOME SATURATED AND FURTHER HEAVY RAIN WILL LIKELY PRODUCE FLOODING
OF STREAMS...CREEKS AND OTHER FLOOD PRONE AREA.

THIS IS A POTENTIALLY DANGEROUS SITUATION.  IF CAMPING...BE PREPARED
TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.
MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER
CROSSINGS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

FOR OTHER ROAD CLOSURES ACROSS MISSOURI...CONTACT THE STATE HIGHWAY
DEPARTMENT AT 1-800-222-6400.

THIS AND OTHER WEATHER PRODUCTS CAN ALSO BE FOUND ON OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/SGF/SGF1.HTM

SHUMWAY
Special weather statement, Jul 28, 4:40 AM CDT, 1 hour 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 AM CDT TUE JUL 28 1998

FLASH FLOOD WARNINGS CONTINUE IN EFFECT FOR THE FOLLOWING COUNTIES
UNTIL 655 AM...

DENT     PHELPS     PULASKI    MARIES
MORGAN   MILLER

FLASH FLOOD WATCH HAS EXPIRED FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            DALLAS
DENT              HICKORY
HOWELL            LACLEDE           MARIES
MILLER            MORGAN            ST CLAIR
OREGON            PHELPS
POLK              PULASKI           SHANNON
WEBSTER           WRIGHT            TEXAS

RUNOFF FROM THIS PAST WEEKENDS INTO MONDAY MORNINGS HEAVY RAINFALL IS
SLOWLY COMING TO A CONCLUSION.  A FEW LOW WATER BRIDGES AND OTHER LOW
SPOTS HAVE WATER COVERING AREA ROADWAYS.  HOWEVER...WITH NO
WIDESPREAD SIGNIFICANT RAINFALL EXPECTED THIS MORNING...THE WATER
WILL CONTINUE TO RECEDE.  AT THIS TIME...IT IS PLANNED TO ALLOW THESE
6 COUNTIES WARNINGS TO EXPIRE ON SCHEDULE AT 655 AM.

THE THREAT OF WIDESPREAD LOCALLY HEAVY RAIN HAS ENDED FOR THE MOMENT.
 A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL KANSAS
WILL MOVE INTO SOUTHERN MISSOURI THIS MORNING. THIS AREA HAS BEEN
RELATIVELY DRY OVER THE LAST THREE DAYS...AND RAINFALL AMOUNTS SHOULD
BE BELOW GROUND SATURATION LEVELS.

THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE FOR AREAS NORTH OF A
OSCEOLA TO MARSHFIELD TO EMINENCE LINE.  A MUCH BETTER CHANCE OF
RAIN...LOCALLY HEAVY...WILL COMMENCE LATE TUESDAY NIGHT INTO
WEDNESDAY AS THE ATMOSPHERE WILL BE MORE FAVORABLE FOR THUNDERSTORM
DEVELOPMENT AHEAD OF AN UPPER LEVEL DISTURBANCE IN THE CENTRAL PLAINS.

STAY TUNED FOR THE HAZARDOUS WEATHER OUTLOOK AT 1 PM TODAY WHICH WILL
ADDRESS THE POTENTIAL OF LOCALLY HEAVY RAIN LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING.

GORDON
Special weather statement, Jul 28, 4:40 AM CDT, 1 hour 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 AM CDT TUE JUL 28 1998

FLASH FLOOD WARNINGS CONTINUE IN EFFECT FOR THE FOLLOWING COUNTIES
UNTIL 655 AM...

DENT     PHELPS     PULASKI    MARIES
MORGAN   MILLER

FLASH FLOOD WATCH HAS EXPIRED FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            DALLAS
DENT              HICKORY
HOWELL            LACLEDE           MARIES
MILLER            MORGAN            ST CLAIR
OREGON            PHELPS
POLK              PULASKI           SHANNON
WEBSTER           WRIGHT            TEXAS

RUNOFF FROM THIS PAST WEEKENDS INTO MONDAY MORNINGS HEAVY RAINFALL IS
SLOWLY COMING TO A CONCLUSION.  A FEW LOW WATER BRIDGES AND OTHER LOW
SPOTS HAVE WATER COVERING AREA ROADWAYS.  HOWEVER...WITH NO
WIDESPREAD SIGNIFICANT RAINFALL EXPECTED THIS MORNING...THE WATER
WILL CONTINUE TO RECEDE.  AT THIS TIME...IT IS PLANNED TO ALLOW THESE
6 COUNTIES WARNINGS TO EXPIRE ON SCHEDULE AT 655 AM.

THE THREAT OF WIDESPREAD LOCALLY HEAVY RAIN HAS ENDED FOR THE MOMENT.
 A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL KANSAS
WILL MOVE INTO SOUTHERN MISSOURI THIS MORNING. THIS AREA HAS BEEN
RELATIVELY DRY OVER THE LAST THREE DAYS...AND RAINFALL AMOUNTS SHOULD
BE BELOW GROUND SATURATION LEVELS.

THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE FOR AREAS NORTH OF A
OSCEOLA TO MARSHFIELD TO EMINENCE LINE.  A MUCH BETTER CHANCE OF
RAIN...LOCALLY HEAVY...WILL COMMENCE LATE TUESDAY NIGHT INTO
WEDNESDAY AS THE ATMOSPHERE WILL BE MORE FAVORABLE FOR THUNDERSTORM
DEVELOPMENT AHEAD OF AN UPPER LEVEL DISTURBANCE IN THE CENTRAL PLAINS.

STAY TUNED FOR THE HAZARDOUS WEATHER OUTLOOK AT 1 PM TODAY WHICH WILL
ADDRESS THE POTENTIAL OF LOCALLY HEAVY RAIN LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:48 PM CDTFlash Flood WarningSGFDent, Maries, Phelps, Pulaski9 hr
Jul 27, 9:48 PM CDTFlash Flood WarningSGFMiller, Morgan9 hr
Jul 28, 6:29 AM CDTFlash Flood WarningSGFJasper, Newton5 hr
Jul 28, 6:55 AM CDTSevere Thunderstorm WarningSGFOzark35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.